Skip to content

Research at St Andrews

Groups generated by derangements

Research output: Contribution to journalArticlepeer-review

Open Access Status

  • Embargoed (until 30/12/21)

Abstract

We examine the subgroup D(G) of a transitive permutation group G which is generated by the derangements in G. Our main results bound the index of this subgroup: we conjecture that, if G has degree n and is not a Frobenius group, then |G:D(G)|≤ √n-1; we prove this except when G is a primitive affine group. For affine groups, we translate our conjecture into an equivalent form regarding |H:R(H)|, where H is a linear group on a finite vector space and R(H) is the subgroup of H generated by elements having eigenvalue 1.

If G is a Frobenius group, then D(G) is the Frobenius kernel, and so G/D(G) is isomorphic to a Frobenius complement. We give some examples where D(G) ≠ G, and examine the group-theoretic structure of G/D(G); in particular, we construct groups G in which G/D(G) is not a Frobenius complement.
Close

Details

Original languageEnglish
Pages (from-to)245-262
JournalJournal of Algebra
Volume572
Early online date30 Dec 2020
DOIs
Publication statusPublished - 15 Apr 2021

    Research areas

  • Permutation group, Derangement, Frobenius group, Linear group

Discover related content
Find related publications, people, projects and more using interactive charts.

View graph of relations

Related by author

  1. Substitutes for the non-existent square lattice designs for 36 varieties

    Bailey, R. A., Cameron, P. J., Soicher, L. H. & Williams, E. R., Dec 2020, In: Journal of Agricultural, Biological and Environmental Statistics. 25, 4, p. 487-499 13 p.

    Research output: Contribution to journalArticlepeer-review

  2. Appendage to: Multi-part balanced incomplete-block designs

    Bailey, R. A. & Cameron, P. J., 29 Oct 2019, In: Statistical Papers. First Online, 2 p.

    Research output: Contribution to journalArticle

  3. Multi-part balanced incomplete-block designs

    Bailey, R. A. & Cameron, P. J., 18 Apr 2019, In: Statistical Papers. 60, 2, p. 405-426 22 p.

    Research output: Contribution to journalArticlepeer-review

  4. Substitutes for the non-existent square lattice designs for 36 varieties (Extended Abstract)

    Bailey, R. A. & Cameron, P. J., 1 Apr 2019, Biuletyn Oceny Odmian. Gacek, E. (ed.). Słupia Wielka, Vol. 35. p. 11-13 3 p.

    Research output: Chapter in Book/Report/Conference proceedingConference contribution

  5. Equitable partitions of Latin-square graphs

    Bailey, R. A., Cameron, P. J., Gavrilyuk, A. L. & Goryainov, S. V., 1 Mar 2019, In: Journal of Combinatorial Designs. 27, 3, p. 142-160

    Research output: Contribution to journalArticlepeer-review

Related by journal

  1. A transversal property for permutation groups motivated by partial transformations

    Araújo, J., Araújo, J. P., Bentz, W., Cameron, P. J. & Spiga, P., 5 Jan 2021, In: Journal of Algebra. 19 p.

    Research output: Contribution to journalArticlepeer-review

  2. Primitive permutation groups and strongly factorizable transformation semigroups

    Araújo, J., Bentz, W. & Cameron, P. J., 1 Jan 2021, In: Journal of Algebra. 565, p. 513-530

    Research output: Contribution to journalArticlepeer-review

  3. Involution centralisers in finite unitary groups of odd characteristic

    Glasby, S., Praeger, C. & Roney-Dougal, C. M., 1 Mar 2020, In: Journal of Algebra. 545, p. 245-299

    Research output: Contribution to journalArticlepeer-review

  4. The Hall–Paige conjecture, and synchronization for affine and diagonal groups

    Bray, J., Cai, Q., Cameron, P. J., Spiga, P. & Zhang, H., Mar 2020, In: Journal of Algebra. 545, p. 27-42

    Research output: Contribution to journalArticlepeer-review

ID: 271788526

Top